Alert archive / Nevada / Winter Storm Warnings in 2024

Winter Storm Warning 2, NWS Las Vegas, NV

January 20, 2024Clark County, Lincoln County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Jan 20, 2024, 12:07 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California. It took effect at Jan 20, 2024, 10:00 PM PST. It was in force for 60 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2024, 12:07 AM PST (08:07 UTC)
In effect from
Jan 20, 2024, 10:00 PM PST
Expired
Jan 23, 2024, 10:00 AM PST
In force
60 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 4:00 AM PSTSNOW 84 Nnw Mt. Charleston, NVLee Canyon SNOTEL Storm total snowfall from 2200 Jan 20th through 0400 Jan 23rd.
Jan 23, 4:00 AM PSTSNOW 91 Ese Mt. Charleston, NVRainbow Canyon SNOTEL reports storm total snowfall of 9 inches from 2200 Jan 20th through 0400 Jan 23rd at an elevation of 7860.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS45 KVEF 200807
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1207 AM PST Sat Jan 20 2024

CAZ519-NVZ018-019-210600-
/O.UPG.KVEF.WS.A.0001.240121T0600Z-240123T1800Z/
/O.NEW.KVEF.WS.W.0002.240121T0600Z-240123T1800Z/
Eastern Sierra Slopes-Sheep Range-Spring Mountains-
Red Rock Canyon-
Including Aspendell and Hayford Pk
1207 AM PST Sat Jan 20 2024

...WINTER STORM WARNING IN EFFECT FROM 10 PM SATURDAY TO 10 AM
PST TUESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. For the eastern
  Sierra slopes, total snow accumulations of 6 to 12 inches at the
  resort level and two to three feet at the crest. For the Spring
  Mountains and Sheep Range, total snow accumulations of 12 to 24
  inches between 7000 and 8000 feet and up to three feet at the
  mountain peaks.

* WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep 
  Range and Spring Mountains-Red Rock Canyon.

* WHEN...From 10 PM this evening through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...There will be multiple rounds of snow from
  Saturday through Tuesday. Snow levels will begin around 6000
  feet this evening, rising to 7000 to 7500 feet by Monday
  morning. The heaviest and densest snow is likely to fall Monday
  into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
7 follow-up statements
936 
WWUS45 KVEF 210540
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
940 PM PST Sat Jan 20 2024

CAZ519-NVZ018-019-211745-
/O.CON.KVEF.WS.W.0002.240121T0600Z-240123T1800Z/
Eastern Sierra Slopes-Sheep Range-Spring Mountains-
Red Rock Canyon-
Including Aspendell and Hayford Pk
940 PM PST Sat Jan 20 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. For the eastern
  Sierra slopes, total snow accumulations of 6 to 12 inches at the
  resort level and two to three feet at the crest. For the Spring
  Mountains and Sheep Range, total snow accumulations of 12 to 18
  inches between 7000 and 8000 feet and upwards of two feet at 
  the mountain peaks.

* WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep 
  Range and Spring Mountains-Red Rock Canyon.

* WHEN...From 10 PM this evening through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...There will be multiple rounds of snow 
  from Saturday through Tuesday. Snow levels will begin around 
  6000 feet this evening, rising to 7000 to 7500 feet by Monday 
  morning. The heaviest and densest snow is likely to fall 
  Monday into Tuesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
317 
WWUS45 KVEF 211708
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
908 AM PST Sun Jan 21 2024

CAZ519-NVZ018-019-221300-
/O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Eastern Sierra Slopes-Sheep Range-Spring Mountains-
Red Rock Canyon-
Including Aspendell and Hayford Pk
908 AM PST Sun Jan 21 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. For the eastern
  Sierra slopes, total snow accumulations of 6 to 12 inches at the
  resort level and two to three feet at the crest. For the Spring
  Mountains and Sheep Range, total snow accumulations of 6 to 12
  inches between 7000 and 8000 feet and over a foot above 8000
  feet.

* WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep 
  Range and Spring Mountains-Red Rock Canyon.

* WHEN...through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Heavy
  wet snow will add weight to sensitive structures and rooftops.

* ADDITIONAL DETAILS...Generally light snowfall this morning will
  trend more showery this afternoon with a lull in the snowfall
  this evening and overnight. Heavier snowfall will resume Monday
  and persist into the late evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
308 
WWUS45 KVEF 221152
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
352 AM PST Mon Jan 22 2024

CAZ519-NVZ018-019-230000-
/O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Eastern Sierra Slopes-Sheep Range-Spring Mountains-
Red Rock Canyon-
Including Aspendell and Hayford Pk
352 AM PST Mon Jan 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. For the eastern
  Sierra slopes, new snow accumulations around 8 inches at the
  resort level and a foot at the crest, with locally higher
  amounts in heavier showers. For the Spring Mountains and Sheep
  Range, new snow accumulations of 6 to 12 inches between 7000 
  and 8000 feet and over a foot above 8000 feet.

* WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep 
  Range and Spring Mountains-Red Rock Canyon.

* WHEN...Through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Heavy 
  wet snow will add weight to sensitive structures and rooftops.

* ADDITIONAL DETAILS...One more round of heavier snowfall is
  expected today, persisting into Tuesday in the Clark County
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
412 
WWUS45 KVEF 222315
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
315 PM PST Mon Jan 22 2024

CAZ519-NVZ018-019-231000-
/O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Eastern Sierra Slopes-Sheep Range-Spring Mountains-
Red Rock Canyon-
Including Aspendell and Hayford Pk
315 PM PST Mon Jan 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. For the eastern 
  Sierra slopes, new snow accumulations around 8 inches at the 
  resort level and a foot at the crest, with locally higher 
  amounts in heavier showers. For the Spring Mountains and Sheep 
  Range, new snow accumulations of 6 to 12 inches between 7000 
  and 8000 feet and over a foot above 8000 feet.

* WHERE...In California, Eastern Sierra Slopes. In Nevada, Sheep 
  Range and Spring Mountains-Red Rock Canyon.

* WHEN...Through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Heavy 
  wet snow will add weight to sensitive structures and rooftops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
734 
WWUS45 KVEF 230323
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
723 PM PST Mon Jan 22 2024

CAZ519-230430-
/O.CAN.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Eastern Sierra Slopes-
723 PM PST Mon Jan 22 2024

...WINTER STORM WARNING IS CANCELLED...

Snow in the Eastern Sierra has ceased. Flurries will still be
possible in the crest of the Sierra, but no new accumulation is
expected for elevations between 7,000 to 9,500 feet. 

$$

NVZ018-019-231530-
/O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
723 PM PST Mon Jan 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY
ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. New snow
  accumulations of 5 to 10 inches will be possible for elevations
  above 7,000 feet through tomorrow morning.

* WHERE...Elevations above 7,000 feet in the Sheep Range and
  Spring Mountains-Red Rock Canyon.

* WHEN...Through 10 AM PST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. Heavy 
  wet snow will add weight to sensitive structures and rooftops.

* ADDITIONAL DETAILS...Dense fog through the overnight period will
  result in limited visibility and dangerous driving conditions.
  Utilize extra caution when driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
327 
WWUS45 KVEF 231438
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
638 AM PST Tue Jan 23 2024

NVZ018-019-231800-
/O.CON.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
638 AM PST Tue Jan 23 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING ABOVE 7000 FEET...

* WHAT...Heavy snow above 7000 feet. New snow accumulations of 5 
  to 10 inches for elevations above 7,000 feet.

* WHERE...Elevations above 7,000 feet in the Sheep Range and 
  Spring Mountains-Red Rock Canyon.

* WHEN...Through 10 AM PST this morning.

* IMPACTS...Travel will be difficult. Chains or snow tires are
  required for Kyle Canyon, Lee Canyon and on Deer Creek roads.
  

* ADDITIONAL DETAILS...Areas of dense fog may result in limited 
  visibility and dangerous driving conditions. Utilize extra 
  caution when driving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel into the Spring Mountains, make sure you have
chains or snow tires, winter clothing, extra food and water in 
your vehicle.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
199 
WWUS45 KVEF 231743
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
943 AM PST Tue Jan 23 2024

NVZ018-019-231845-
/O.EXP.KVEF.WS.W.0002.000000T0000Z-240123T1800Z/
Sheep Range-Spring Mountains-Red Rock Canyon-
Including Hayford Pk and Red Rock Canyon
943 AM PST Tue Jan 23 2024

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING
ABOVE 7000 FEET...

Light snow showers will persist through the afternoon in Lee and
Kyle Canyons...but additional snowfall totals are not expected to
exceed and additional inch or two.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 2:53 PM PST, 9 hours 14 minutes earlier.

Area forecast discussion, Jan 19, 2:53 PM PST, 9 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PST Fri Jan 19 2024

.SYNOPSIS...A high pressure ridge will allow for temperatures to
remain a few degrees above normal through Saturday. A series of
systems will move through the region over the weekend into early
next week. These systems will knock temperatures back down to normal
for mid-January and bring increased precipitation chances to the
area. A Winter Storm Watch is in effect for the Eastern Sierra,
Spring Mountains, and Sheep Range for elevations above 7,000 feet
from late Saturday night through Tuesday morning. Ridging and
warmer than normal temperatures will return to the region during
the second half of next week.

&&

.SHORT TERM...through Saturday night.

The ridge responsible for the mild and warm weather of the past few
days continues to gradually push east as a trough digs along and
approaches the West Coast. Warmer than normal temperatures will hold
on through Saturday afternoon when the trough will begin to move
inland and through the area. Precipitation chances will begin to
increase in the Eastern Sierra late tonight, with increased
precipitation chances gradually spreading east through the region
throughout the day on Saturday. Snow levels will be around 6,000
feet with this first system, but snow impacts and accumulations are
expected to minor to minimal through late Saturday night.

&&

.LONG TERM...Sunday through next Friday.

Precipitation intensity will briefly increase late Saturday night
through Sunday morning as the base of the trough swings through
southern Nevada. This first trough will clear out of the Desert
Southwest on Sunday afternoon/evening and will be followed by a
brief lull before the next system begins impacting the area early
Monday morning.

This second system will be associated with an Atmospheric River (AR)
and will impact the region through Tuesday afternoon. Snow levels
will rise to around 7,000 to 7,500 feet with this system due to the
slightly warmer maritime airmass associated with it. The bulk of
snow in the Eastern Sierra, Spring Mountains, and Sheep Range is
expected to fall with this second system. A Winter Storm Watch has
been issued for elevations above 7,000 feet in the aforementioned
mountainous areas beginning late Wednesday night, as the trough axis
of the first system moves through, and continuing through Tuesday
morning when the second system will have begun to move out of the
area. 6 to 12 inches of snow are expected for elevations between
7,000 and 9,500 feet in the Spring Mountains and Sheep Range, where
as the same elevations in the Eastern Sierra are only forecast to
receive 3 to 9 inches of snow. This difference is due to the second
trough having a more southerly trajectory than its predecessor.

For elevations below 7,000 feet, precipitation is expected to fall
as rain. As was the case with the first system, we will see
precipitation chances gradually spread eastward The heaviest
precipitation is expected to occur Monday as the trough axis swings
through the area, with  the highest precipitation amounts occurring
in the southern and eastern portions of the forecast area. As this
axis swings through, it will be accompanied by weak instability
across southern San Bernardino and southern Mohave counties. This
will have the potential to result in a more convective mode of
precipitation (i.e., relatively more intense precipitation rates).
Additionally, cloud flashes and the potential rumble of thunder
cannot be ruled out. By Tuesday the trough will have begun to clear
out of the region with precipitation chances decreasing from west
to east.

A developing ridge will be the dominant synoptic feature for the
Desert Southwest during the latter half of the week. As a result of
this ridge, we will see temperatures rebound back up to above normal
values after this weekend's systems knocks us back down to more
seasonal temperatures.

&&

.AVIATION...For Harry Reid...Winds less than 8kts following normal
diurnal directional changes will continue into Saturday morning.
Expect to see increasing and lowering clouds through the afternoon
and overnight period with a 50% chance of CIGs below 5k feet
starting between 13-15Z Sunday morning and increasing to around 70%
after 16Z. There will be a few showers developing over the Spring
Mountains early Saturday morning with increasing coverage through
the afternoon. Although most of the shower activity will remain over
the mountains, did add a VCSH group after 21Z. More widespread
showers and low CIGs are expected at times Sunday through Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most area TAF sites will see a continuation of light
winds following typical diurnal directional trends into Saturday
morning.  The exception will be in the Owens Valley, including KBIH,
where gusty southerly winds to 25kts will develop this afternoon and
persist through the remainder of the forecast period. High and mid-
level clouds will continue to increase across the region, but bases
in most areas should remain AOA 15kft AGL into Saturday.  Once again
the exception to this will be KBIH, where CIGs are expected to fall
to near 10kft AGL by late evening and decrease further overnight to
6-8kft AGL by Saturday morning as showers move into that area. CIGs
will then lower across the region through the day Saturday with most
areas seeing CIGs 5-7k feet by late Saturday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Stessman
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Warnings in Nevada, 2024Winter Storm Warnings in California, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.